Isopropyl alcohol poisoning

Author(s):Jennifer Schieferle Uhlenbrock, DNP, MBA, RN, TCRN

isopropyl alcohol poisoning ant

Quick action puts a patient on the path to recovery.

Takeaways:

  • Isopropyl alcohol poisoning is uncommon and resembles ethanol intoxication because both toxins affect the central nervous system.
  • People ingest isopropyl alcohol to become intoxicated (when traditional alcohols aren’t available) or to harm themselves.
  • The presence of an anion gap metabolic acidosis is used to differentiate etiology, assess severity, and determine treatment, but it’s not a definitive diagnosis.

By Jennifer Schieferle Uhlenbrock, DNP, MBA, RN, TCRN

Michael Jansen*, age 20, arrives in the emergency department and says he’s been drinking hand sanitizer. He’s mildly intoxicated, with a slight hand tremor. Michael has a history of polysubstance abuse (alcohol and cocaine). His vital signs are heart rate (HR) 124 beats per minute (bpm), blood pressure (BP) 123/74 mmHg, respiratory rate (RR) 14 breaths/minute, and temperature 97.9°F (36.6°C).

Initial laboratory results reveal elevated ethanol 300 mg/dL (normal < 5) and anion gap 20 mmol/L (normal 3-12), and low potassium 3.0 mmol/L (normal 3.5-5.0). Michael’s provider suspects toxic ingestion. She orders a bolus of normal saline to help clear the toxins through the kidneys, oral potassium replacement to restore Michael’s electrolyte balance, and supportive care, including lorazepam as needed to minimize alcohol withdrawal symptoms and thiamine to prevent Wernicke’s encephalopathy. Differential diagnosis includes ethanol, ethylene glycol, and methanol toxicity, as well as alcoholic ketoacidosis.

Michael is transferred to an in-hospital unit.

On the scene

Kim, Michael’s nurse, assesses his neurologic status and monitors his vital signs. Four hours after admission, his neurologic status precipitously deteriorates; he’s drowsy and hypoxic, and his vital signs are HR 65 bpm, BP 94/59 mmHg, and RR 7 breaths/min. Kim puts Michael in high Fowler’s position to facilitate chest expansion, places a 100% oxygen nonrebreather mask, and calls for the rapid response team. The team brings a crash cart, has suction ready, prepares medication for rapid sequence intubation, and sets up end-tidal capnography. Michael requires intubation to maintain his airway and is admitted to the intensive care unit (ICU).

In the ICU

As ordered by the provider, the ICU nurse administers a loading dose of I.V. fomepizole 15 mg/kg to treat possible methanol and ethylene glycol poisoning. Although the results of the volatiles panel blood test won’t be available for 24 hours, the provider feels that the benefit of fomepizole outweighs the risk of delaying treatment; its administration is straightforward and adverse effects are rare.

Education and follow-up

Isopropyl alcohol poisoning is uncommon and resembles ethanol intoxication because both toxins affect the central nervous system. People ingest isopropyl alcohol to become intoxicated (when traditional alcohols aren’t available) or to harm themselves. When ingested, isopropyl alcohol is quickly absorbed with peak concentration a couple of hours after ingestion. Use the acronym MUDPILES—methanol, uremia, diabetic ketoacidosis, paraldehyde, iron, lactic acid, ethylene glycol, and salicylate—to rule out other causes of toxicity.

isopropyl alcohol poisoningThe presence of an anion gap metabolic acidosis is used to differentiate etiology, assess severity, and deter- mine treatment, but it’s not a definitive diagnosis. For that reason, additional testing, such as the volatiles pan- el, is needed. Typically, isopropyl alcohol doesn’t cause elevated anion gap acidosis.

Isopropyl poisoning can cause altered mental status, intoxication, nausea, vomiting, abdominal pain, acid- base imbalance, hematemesis, pulmonary edema, shock, and death. Your nursing assessment should focus on close monitoring of vital signs and neurologic and pul- monary status.

Anticipate intubation to protect the patient’s airway. Treatment includes I.V. access for medication administration and infusions; I.V. crystalloids to correct dehydration, hyperglycemia, and hypotension; and vasopressors for hypotension. With treatment, most patients will recover within several hours

The nurse in the stepdown unit discusses the dangers of isopropyl alcohol with Michael and connects him with a treatment center in the community.

*Names are fictitious.

Jennifer Schieferle Uhlenbrock is a clinical nurse III at Duke University Hospital in Durham, North Carolina.

Selected references

Brubaker RH, Meseeha M. High anion gap metabolic acidosis. StatPearls. 2017.

Kleinman ME, Brennan EE, Goldberger ZD, et al. Part 5: Adult basic life support and cardiopulmonary resuscitation quality: 2015 American Heart Association guidelines update for cardiopulmonary resuscitation and emergency cardiovascular care. Circulation. 2015;132(18 Suppl 2):S414-35.

Kraut JA. Diagnosis of toxic alcohols: Limitations of present methods. Clin Toxicol (Phila). 2015;53(7):589-95.

Morgan MY. Acute alcohol toxicity and withdrawal in the emergency room and medical admissions unit. Clin Med (Lond). 2015;15(5):486-9.

Silva S, Whalen KC. Trauma nursing core course for non-emergency nurses. J Emerg Nurs. 2014;40(5):486-7.

Sivilotti MLA. (2017). Isopropyl alcohol poisoning. In Traub SJ, Burns MM (Eds.) UpToDate®. 2017.

Slaughter RJ, Mason RW, Beasley DM, Vale JA, Schep LJ. Isopropanol poisoning. Clin Toxicol (Phila). 2014;52(5):470-8.

Suntum T, Allen N, Pagano S, Jaworski ML, Duncan L, Lee CC. Remembering MUDPILES: A case of unexplained metabolic acidosis. Hosp Pediatr. 2017;7(6):357-60.

Thomas CH. Metabolic acidosis workup. Medscape. 2017.

 

ant6-Rapid Response-516

2 COMMENTS

  1. This is an opportunity to inform nurses that patients who present to the emergency department with alcohol, or any other type of poisoning, can gain expert advice on treatment from a regional poison control center. In the United States, the toll free-number is 1-800-222-1222.* Calling this number will provide the caller, emergency departments and others, with evidence-based treatment protocols for poisoned patients. For example:
    — Fomepizole** is the drug of choice with this toxin. However, in addition to a loading dose, maintenance doses are likely to be necessary. A specialist in poison in formation (SPI) @ a regional poison control center would have provided this information. In addition, the poison control center/SPI would have followed the patient until all toxic effects were resolved.

    There is no doubt that emergency centers and other treatment areas are adept in treating patients who have been poisoned. The purpose of poison control centers is to help direct the patient’s course*** of recovery from a toxic agent.

    Nurses, the target audience for this journal, should be encouraged to report and seek advice from a regional poison control center for treatment of any condition involving a toxic substance.

    * Olson, Poisoning & Drug Overdose, 2018, p-1
    ** Olson, Poisoning & Drug Overdose, 2018, p-558-559
    *** Dart, et al, The 5 Minute Toxicology Consult, 2000, p-454-453
    Sarah P., Brown, RN,BC, PCCN, BSN, BS, MS Ed., CASE, CPHQ

LEAVE A REPLY

Please enter your comment!
Please enter your name here